I'm too lazy to actually, you know, blog. But I feel the need to write about this, so I'm going to put it up here.

Ever since diagnosis, I've had a huge (HUGE!) problem with high blood sugars. I get anxious and panicky and overinject myself with insulin. This causes all sorts of problems.

I got a Dexcom a couple of weeks ago and, maybe because of that or maybe because I'm really bored at work, I decided to try to work on this. So I wake up this morning at 95 (yay!). But my Dexcom says I'm going up. (I almost always go up in the mornings, which is why I want a pump, but my doctor won't give me one.)

I remind myself of what I decided yesterday: having high blood sugars helps you lose weight. (Hey, that's what I care about!) Having excess insulin causes you to gain weight. So I keep telling myself, it's okay, will lose weight, will get thin, think diabulimia. I continue saying this as I go up to 140. Then 170. Then 200. Then 230. (I haven't even eaten all day! Why am I going this high?) I manage to sit with my sugars at 230 for a good 20 minutes. Then I look again. Holding steady at 230. I say, f*** it, I'm high. And give myself 50 units in the muscle. That was 15 minutes ago, and I'm now 233. I'm strongly considering giving myself another 50 units, but I just keep saying to myself, "More insulin means more fat." (Again, stick with what matters to you.)

So, okay, I managed to let myself be high for a full hour and a half. That's pretty good for me. And, maybe, if my blood sugars didn't feel the need to skyrocket every freaking morning (and they'd stayed a nice 160 or something), I would have managed to deal. (Though that's probably not true. Last night, I was 170 before going to bed. I tried to tell myself that it was okay to be high and 170 wasn't that bad. I tried to resist the urge to shoot up. I gave myself 40 units in the muscle instead of listening to myself.) As it is, I'm now getting really, really anxious because I'm staying steady at 230 and my body doesn't seem to realize I gave myself some insulin a while ago and that my sugars should now be dropping. (I WANT MORE INSULIN!!!!!!!!!!!!!!!!) If I don't start falling in the next 20 minutes, I'm going to give myself 3 or 4 syringefuls (and I have 50 cc syringes.)

Oh, hooray, just looked and am now 224. Good body. I will no longer punish you with more insulin. (I know, I'm insane.)

Views: 20

Comment by Gerri on April 12, 2011 at 3:09pm
From very high to very low is the worst thing you can do, but I guess you know that. ..
Comment by Anna on April 12, 2011 at 4:21pm
Ah, well, the 224 was only about 10 minutes after I gave myself the insulin. Happily (in my opinion), I dropped down to 50 in about 30 minutes.

I'd never heard about high to low being bad, but, since everything else relating to diabetes is bad for you, I'm not surprised.
Comment by Helmut on April 12, 2011 at 4:29pm
There are studies that suggest that BG variability is positively correlated with complications. The studies go as far as calling average BG (A1C) and BG variability independent risk factors. This is fancy speak for "If your BG is not normal, you are at risk.". Gotta love these PhDs.
Comment by Jen on April 12, 2011 at 9:36pm
I'm kind of shocked that 50 units at once doesn't kill you. That's around what my TDD is ...

I hope you are able to work things out. I know someone who was having lots of lows and ended up getting neuropathy from the lows. Which seems just as bad as getting it from the highs ...
Comment by Anne on April 13, 2011 at 3:39am
I'm shocked, too.
I think, for me even 5 would have been too much (or at least "borderline", depending on the time the bg has been up there).

I have (or used to have?) this problem, too. I would wake up <100 or even <70 and without breakfast, my bg would go up 180< or 200
Diabulemia should be taken seriously!
I'm not too familiar with this topic, so you better contact someone who is, but what might help is:
Instead of telling yourself that insulin makes you fat, think about the consequences as well. What's good about being thin - but on the costs of your health? On the costs of the health of your nerves, eyesight and so on? Would you be happy then?

@ Jen
Where did you get that from? I've never heard of low bg causing neuropathy.
Are you sure this person didn't have a lot of highs as well? because this kind of worries me, I tend to rather be low than high with my bg. I'm working on the swings, there are still too many, but on the average, I'm more in danger to end up low than high...
Comment by Brian (bsc) on April 13, 2011 at 5:30am
I am proud of you for coming here to talk about this. You are brave. I know you have been struggling with this for a while. I think for some of us it can be hard to understand what you are doing, but I think we would like to help.

I do think it is a big step for you to let youself reach 230. I know that the hardest thing you have to work on is the whole "rage bolus" thing. Going that high all at once was probably difficult and from the way you describe it you were way out of your comfort range. I think it would be better to just take smaller steps. I think is good to get yourself accustomed to being higher than normal, but you should try for 120-140 mg/dl, going for higher than 200 mg/dl may just bring on panic and anxiety. Maybe you should think about whether you would feel ok at 120 and try to stay at 120 for a while. .

Did you think about the idea of defining a "maximum correction" rule and only allowing corrections every half hour? Can you think of some ways of removing your corrections from being an emotional reaction? A correction should be robotic. You should test, calculate and inject. You should not have feelings about it. Your blood sugar "is what it is." Your correction should "be what it should be."

I am really glad you came here to talk about this. Maybe we can help you overcome this. I believe you can.
Comment by Gerri on April 13, 2011 at 6:43am
Jen, Autonomic neuropathy can lead to hypoglycemic unawareness,but I've also never heard that lows cause neuropathies.
Comment by Gerri on April 13, 2011 at 11:03am
Anna,
You've posted many times about your issues with overdoing insulin doses & injuring yourself from lows. Inducing highs is the other side of the same coin of not using insulin properly. How do you want Tu D to help you? In addition to coming here, please talk to a good therapist for help. You're playing with fire.

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#MedicareCoverCGM Panel Discussion

If you follow the diabetes online community, you know that #MedicareCoverCGM is a big deal. We have continued to raise awareness on #MedicareCoverCGM because we believe that ALL people living with diabetes should have access to continuous glucose monitors (CGM). With Read on! →

#WalkWithD: Making MORE Sense of Diabetes

  A few years ago, we at Diabetes Hands Foundation reached out to the members on TuDiabetes and asked them to share their perspective of life with diabetes through one of the five senses, as part of an initiative called Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service